Alert archive / Wisconsin / Gale Warnings in 2009

Gale Warning 11, NWS Milwaukee, WI

May 15, 2009

NWS Milwaukee, WI issued this gale warning at May 15, 2009, 8:47 PM CDT. It took effect at May 16, 2009, 4:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2009, 8:47 PM CDT (01:47 UTC)
In effect from
May 16, 2009, 4:00 AM CDT
Expired
May 16, 2009, 2:51 PM CDT
In force
11 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WHUS73 KMKX 160147
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
847 PM CDT FRI MAY 15 2009

...STRONG NORTHWEST WINDS EXPECTED...

.A DEEP LOW PRESSURE SYSTEM WILL TRACK EAST OF THE AREA AFTER
MIDNIGHT...WHILE A STRONG HIGH PRESSURE SYSTEM BUILDS IN FROM THE
NORTHWEST. THE TIGHT PRESSURE GRADIENT BETWEEN THESE TWO SYSTEM
WILL CAUSE NORTHWEST WINDS TO REACH GALE FORCE OF 35 KNOTS BY
AROUND 6 AM ON SATURDAY. THE WINDS WILL BE STRONGEST DURING THE
MORNING...THEN GRADUALLY SUBSIDE. 

BEFORE THE STRONG WINDS ARRIVE...A LIGHT BUT MOIST SOUTHERLY FLOW
HAS RESULTED IN DENSE FOG ACROSS THE WATERS OF SOUTHERN LAKE
MICHIGAN. THE FOG WILL CLEAR UP AS THE WINDS INCREASE FROM THE
WEST AFTER MIDNIGHT. 

LMZ643>646-161000-
/O.NEW.KMKX.MF.Y.0005.090516T0147Z-090516T0800Z/
/O.NEW.KMKX.GL.W.0011.090516T0900Z-090517T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
847 PM CDT FRI MAY 15 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 3 AM CDT SATURDAY...
...GALE WARNING IN EFFECT FROM 4 AM TO 7 PM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 4 AM TO 7 PM CDT SATURDAY.
A DENSE FOG ADVISORY HAS ALSO BEEN ISSUED. THIS DENSE FOG
ADVISORY IS IN EFFECT UNTIL 3 AM CDT SATURDAY. 

GALE FORCE WINDS TO 35 KNOTS ARE EXPECTED BY 6 AM ON SATURDAY AS
HIGH PRESSURE BUILDS INTO THE AREA IN THE WAKE OF A DEPARTING LOW
PRESSURE SYSTEM. THE WINDS WILL BE STRONGEST DURING THE MORNING...
GRADUALLY SUBSIDING DURING THE AFTERNOON. BEFORE ALL THIS HAPPENS...A
LIGHT...BUT MOIST SOUTHERLY FLOW UNDER THE LOW PRESSURE SYSTEM
WILL RESULT IN AREAS OF DENSE FOG THIS EVENING AND INTO THE EARLY
MORNING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE MILE. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS. 

&&

$$
2 follow-up statements
526 
WHUS73 KMKX 160843
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
343 AM CDT SAT MAY 16 2009

...STRONG NORTHWEST WINDS TODAY...

.A STRONG HIGH PRESSURE SYSTEM WILL BUILD INTO THE UPPER GREAT
LAKES REGION TODAY IN THE WAKE OF A COLD FRONT. THE TIGHT PRESSURE
GRADIENT BETWEEN THE EXITING LOW PRESSURE SYSTEM AND THE APPROACHING
HIGH WILL CAUSE NORTHWEST WINDS TO REACH GALE FORCE TO 35 KNOTS BY
AROUND 7 AM THIS MORNING. THE WINDS WILL BE STRONGEST DURING THE
MORNING...THEN GRADUALLY SUBSIDE THIS AFTERNOON.

LMZ643>646-161645-
/O.CON.KMKX.GL.W.0011.090516T0900Z-090517T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
343 AM CDT SAT MAY 16 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

GALE FORCE WINDS TO 35 KNOTS ARE EXPECTED BY 7 AM THIS MORNING AS
HIGH PRESSURE BUILDS INTO THE AREA IN THE WAKE OF A DEPARTING LOW
PRESSURE SYSTEM. THE WINDS WILL BE STRONGEST DURING THE MORNING...
THEN GRADUALLY SUBSIDE DURING THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

MRC
905 
WHUS73 KMKX 161951
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
251 PM CDT SAT MAY 16 2009

...WINDS SLOWLY SUBSIDING INTO THE EVENING HOURS...

.LOW PRESSURE WILL CONTINUE TO MOVE AWAY FROM THE AREA TONIGHT.
WINDS WILL CONTINUE TO SLOWLY SUBSIDE THIS EVENING AND DIMINISH
RAPIDLY OVERNIGHT.

LMZ643>646-170000-
/O.CAN.KMKX.GL.W.0011.000000T0000Z-090517T0000Z/
/O.NEW.KMKX.SC.Y.0043.090516T2000Z-090517T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
251 PM CDT SAT MAY 16 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS
EVENING. THE GALE WARNING HAS BEEN CANCELLED. 

NORTHWEST WINDS TO 30 KNOTS WILL DIMINISH TO 10 TO 20 KNOTS THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
AND/OR WAVES OF AT LEAST 3 TO 5 FEET ARE EXPECTED TO PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at May 15, 3:08 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, May 15, 3:08 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 PM CDT FRI MAY 15 2009

.SHORT TERM /TONIGHT THROUGH MONDAY/...
FORECAST FOCUS ON THREAT OF PRECIPITATION OVERNIGHT AND POTENTIAL
FOR FROST LATE SATURDAY NIGHT AND SUNDAY NIGHT.  SEVERAL MESOSCALE
CONVECTIVE COMPLEXES FORMING JUST NORTH OF STRONG WARM FRONT ACROSS
NORTHERN MO INTO PORTIONS OF NORTHERN AND CENTRAL ILLINOIS
INTERRUPTING THETA-E TRANSPORT NORTHWARD TODAY.  ONLY A FEW LIGHT
SHOWERS HAVE DEVELOPED IN WEAKENED MOISTURE TRANSPORT THIS
AFTERNOON.  HOWEVER SALVATION LIES UPSTREAM IN SHORT WAVE TROUGH
OVER ERN NE/SD WHICH IS EXPECTED TO MOVE THROUGH THIS EVENING.  THIS
SHORT WAVE TIES INTO ENHANCED FORCING FROM RIGHT ENTRANCE REGION
WHICH SHOULD PRODUCE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
SOUTHERN WISCONSIN THIS EVENING.  SCATTERED THUNDERSTORMS ALREADY
INCREASING IN WESTERN AND CENTRAL IOWA.  WITH REGENERATIVE
CONVECTION EXPECTED THROUGH THE EVENING FARTHER SOUTH...THINKING
HEAVY RAINFALL POTENTIAL WILL BE LESS THAN INDICATED BY GFS/NAM AND
ALSO HPC.  DESPITE WEAKENING MESO-BETA ELEMENT VECTORS TO LESS THAN
10KTS FOR A TIME THIS EVENING...BEST POTENTIAL FOR HEAVY RAIN
REMAINS IN NORTHERN ILLINOIS AND POINTS EAST.  INCREASING LOW LEVEL
JET DOES CLIP FAR SOUTHEAST SO WL GO WITH HIGHEST QPF IN MY FAR
SOUTHEAST OF AROUND JUST OVER 1 INCH WITH ISOLATED HIGHER AMOUNTS.
WITHOUT MOISTURE INTERRUPTION...PRECIP WATER WAS EXPECTED TO BRIEFLY
INCREASE TO 200 PERCENT OF NORMAL AS PWATS INCREASE TO 1.5 INCHES.
3 HOUR FFG REMAINS AROUND 2 INCHES ACROSS THE FAR SOUTH...SO EVENING
SHIFT WL NEED TO WATCH THIS CLOSELY.

HEAVIER SHOWERS HAVE RESULTED IN SOME WIND GUSTS TO 40 TO 50 MPH
ACROSS NORTHERN ILLINOIS AS RAIN FALLS INTO DRIER LOW LEVELS.  CAN
NOT RULE OUT POTENTIAL FOR GUSTY WINDS ACROSS SOUTHERN WISCONSIN AT
THE ONSET OF THE RAIN EARLY THIS EVENING.

HUNG ONTO PRECIP THREAT THROUGH 09Z IN THE EAST DUE TO SLIGHTLY
SLOWER MID LEVEL TROUGH PASSAGE.  OTHERWISE COOL...DRY BLUSTERY AIR
TO SWEEP ACROSS SRN WISCONSIN LATE TONIGHT AND SATURDAY.  EXPECT
NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH FOR MUCH OF
SATURDAY.  WINDS DROP OFF SATURDAY NIGHT AS STRONG INVERSION SETS UP
OVER WESTERN CWA WITH TEMPS EXPECTED TO DROP INTO THE LOWER TO
MIDDLE 30S.  HENCE WL CONTINUE TO MENTION AREAS OF FROST.  A BIT
MORE BOUNDARY LAYER MIXING IN THE EAST SO ANY FROST EXPECTED TO BE
MORE PATCHY.  LESS OF A FROST THREAT SUNDAY NIGHT AS SURFACE HIGH
PRESSURE SHIFTS EAST AND BOUNDARY LAYER WINDS INCREASE FROM THE
SOUTH TO SOUTHEAST.

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
PLENTY OF UNCERTAINTY EXISTS IN THE EXTENDED PERIOD OF THE FORECAST
AS GFS/CANADIAN/UKMT HAVE ALL FLIPPED OVER TO THE COOLER...MORE
UNSETTLED HI RES ECMWF SOLUTION FROM 24 HOURS AGO.  LARGE SCALE
RIDGING OVER SOUTHWEST EXTENDS INTO PACIFIC NORTHWEST CONUS EARLY
NEXT WEEK...PREVENTING PIECE OF ENERGY FROM EASTERN PACIFIC SHORT
WAVE FROM BREAKING OFF AND PUSHING INTO WESTERN CONUS.  HENCE
PERSISTENT RIDGING RESULTS IN BRISK WEST-NORTHWEST FLOW OVER
NORTHERN TIER OF CONUS THROUGH THE EXTENDED PERIOD.  BOTH GFS AND
ECMWF IN AGREEMENT ON CARRYING COOL FRONT ACROSS SOUTHERN WISCONSIN
ON TUESDAY.  ENOUGH MOISTURE AND FORCING TO BEEF UP POPS TO CHANCE
BUT INSTABILITY MARGINAL AT THIS TIME.  ECMWF SHOWING MORE
SIGNIFICANT SHORT WAVE MOVING THROUGH WED NGT BUT ATMOSPHERE ON THE
DRY SIDE SO WL HOLD OFF FROM INTRODUCING ANY POPS AT THIS POINT.  AS
RIDGING BREAKS DOWN...WOULD EXPECT PRECIP THREAT TO INCREASE LATE IN
THE WEEK INTO THE HOLIDAY WEEKEND AS MORE SIGNIFICANT TROFFING
AMPLIFIES UPSTREAM.

&&

.AVIATION...TROUGH EXPECTED TO SERVE AS FOCUS FOR
SHOWERS/THUNDERSTORMS...KEYING ON EVOLVING ACTIVITY IN WESTERN IOWA
AT THE MOMENT. WILL BRING IFR CELINGS ACROSS SOUTHERN WI. PLENTY OF
THESE TO OUR SW ALONG WITH HIGHER DEWS. BELIEVE THIS WILL ADVECT IN
WITH TIME THIS EVENING. WINDS TO REV UP FROM THE NORTHWEST IN WAKE
OF TROUGH. DRIER AIR WILL SCOUR OUT CLOUDS LATE TONIGHT/EARLY
SATURDAY...THOUGH WINDS WILL REMAIN BRISK.

&&

.MARINE...TIGHT PRESSURE GRADIENT IN WAKE OF TROUGH WILL LEAD TO
GUSTY NORTHWEST WINDS LATER TONIGHT THROUGH SATURDAY. HAVE HOISTED
SMALL CRAFT ADVISORY TO ACCOUNT FOR THESE WINDS AND POTENTIALLY
HIGHER WAVES TOWARDS OPEN WATER.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY LMZ643>646 09Z/16 TO 00Z/17.

&&

SHORT/LONG TERM...MBK
AVIATION/MARINE...PC
Hazardous weather outlook, May 15, 3:00 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT FRI MAY 15 2009

WIZ046-047-051-052-056>060-062>072-161045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
300 PM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT.

THE FOX RIVER NEAR NEW MUNSTER IN KENOSHA COUNTY AND THE ROCK RIVER
AT AFTON IN ROCK COUNTY ARE EXPERIENCING MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FOX RIVER NEAR NEW MUNSTER IN KENOSHA COUNTY AND THE ROCK RIVER
AT AFTON IN ROCK COUNTY ARE EXPERIENCING MINOR FLOODING.

FROST IS POSSIBLE SATURDAY NIGHT AWAY FROM LAKE MICHIGAN.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ643>646-161045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
300 PM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY SATURDAY EVENING.

GUSTY SOUTHWEST WINDS MAY CREATE SMALL CRAFT CONDITIONS MONDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
TUESDAY NIGHT.

COLLAR
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 15, 8:10 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
810 PM CDT FRI MAY 15 2009

WIZ052-060-066-071-072-160600-
SHEBOYGAN-OZAUKEE-MILWAUKEE-RACINE-KENOSHA-
INCLUDING THE CITIES OF...SHEBOYGAN...PORT WASHINGTON...
MILWAUKEE...RACINE...KENOSHA
810 PM CDT FRI MAY 15 2009

...AREAS OF DENSE FOG NEAR THE LAKE THIS EVENING...

A MOIST...SOUTHEASTERLY FLOW OFF THE COLD WATERS OF LAKE MICHIGAN
HAS PRODUCED AREAS OF DENSE FOG MAINLY SOUTH OF DOWNTOWN MILWAUKEE
AS OF 8 PM. THIS DENSE FOG BANK WILL LIKELY DEVELOP FURTHER NORTH
ALONG THE LAKESHORE THIS EVENING. WEB CAMS SHOW DENSE FOG JUST
OFFSHORE OF PORT WASHINGTON.

VISIBILITIES WILL BE REDUCED TO LESS THAN 1/4 MILE WITHIN ABOUT 5
MILES OF THE LAKE THIS EVENING...ESPECIALLY SOUTH OF PORT
WASHINGTON.

USE CAUTION WHILE DRIVING NEAR THE LAKESHORE THIS EVENING.
VISIBILITIES WILL BE HIGHLY VARIABLE AND COULD DROP TO NEAR ZERO
WITH LITTLE NOTICE.

A STRONG COLD FRONT WILL SWEEP THROUGH SOUTHEASTERN WISCONSIN
AROUND 1 AM TONIGHT. BRISK NORTHWEST WINDS GUSTING TO 30 MPH WILL
QUICKLY FOLLOW THE FRONT...PUSHING THE FOG BACK OVER LAKE
MICHIGAN.

BORGHOFF

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:47 PM CDTMarine Dense Fog AdvisoryMKX6 hr
May 16, 3:37 AM CDTFrost AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more28 hr
May 16, 2:51 PM CDTSmall Craft AdvisoryMKX4 hr

Nearby

Gale Warnings in Wisconsin, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.